Iowa, 2024

Hail and Damaging Winds in Iowa, May 21, 2024

May 21, 2024 · NWS DVN · 65 events in 16 counties and zones

Numerous severe thunderstorms moved through the area on Tuesday, May 21. |Straight-line winds were the main hazard with the storms and impressive wind gusts were observed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
65

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Numerous severe thunderstorms moved through the area on Tuesday, May 21. The bulk of the severe weather occurred during the late afternoon and evening time frame, with several Severe Thunderstorm Warnings issued over eastern Iowa into northwestern Illinois.|Straight-line winds were the main hazard with the storms and impressive wind gusts were observed. The strongest gust reported was 100 mph, which was from a personal weather station located just southeast of Atkins, IA! There were also several other locations that reported wind gusts in excess of 70 mph, and damage consistent with that.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 21, 4:38 AM CST, 1 hour 7 minutes earlier. Its key messages:

  • Moderate Risk (level 4 of 5) for severe weather has been expanded today to include all except the far eastern portions of Bureau and Putnam counties. Large hail, damaging winds, and tornadoes will all be possible. Some significant wind gusts over 70 mph may occur this evening.
  • Flood watch issued for a portion of the CWA for flash flood potential today.
  • Drying out Wednesday and Thursday with more seasonable temperatures and humidity.
  • Shower and thunderstorm chances return Friday through Sunday as a more humid air mass builds back into the region.
Area forecast discussion, May 21, 4:38 AM CST, 1 hour 7 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
538 AM CDT Tue May 21 2024

.KEY MESSAGES...

- Moderate Risk (level 4 of 5) for severe weather has been
  expanded today to include all except the far eastern portions
  of Bureau and Putnam counties. Large hail, damaging winds, and
  tornadoes will all be possible. Some significant wind gusts
  over 70 mph may occur this evening.

- Flood watch issued for a portion of the CWA for flash flood
  potential today.

- Drying out Wednesday and Thursday with more seasonable
  temperatures and humidity.

- Shower and thunderstorm chances return Friday through Sunday
  as a more humid air mass builds back into the region.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 302 AM CDT Tue May 21 2024

Early This Morning...elevated convection has for the most part
remained to our west and northwest thanks to the 850mb LLJ and
moisture transport vectors oriented SSW to NNE into north
central IA. This activity may clip our far northwestern
counties over the next 1-3 hours. Frequent lightning, gusty
winds up to 50 mph, and heavy rain will be the hazards. MRMS
1-hr rainfall amounts to our west have been in the 1-2.5" range
and if this continues into our CWA, an isolated flash flood
threat may exist especially if storms train over the same
location. For this reason and with collaboration from neighbors,
have issued a flood watch for the two western tier of counties
north of I-80. This area received 1-2 inches yesterday and with
FFG values in the 1.5-2" range it wouldn't take much to cause
issues. Rises on creeks and for some rivers can be expected this
morning on the upper portions of the Iowa, Cedar, and Wapsi
Rivers. See hydrology section for more details.

Mid Morning Through Early Afternoon...a strong shortwave remains
on track to move from the Central Plains into the Upper
Mississippi Valley by 00z tonight. This wave will become
negatively tilted by the late afternoon, which will lead to a
deepening surface low down to ~988mb as it reaches central
Minnesota. A lull in the precip chances is forecast for this
period as the main forcing moves north and the region remains
fully in the warm sector. The question then becomes will
convection develop before the main show along the cold front
later in the evening. Forecast soundings from the latest
HRRR/RAP suggest a rather strong CAP will be in place that may
keep a lid on things through 21z. However, outflow boundaries
from this morning's convection may provide a focus for storm
initiation in this period and the day shift will need to watch
for this possibility. In addition, it will become quite breezy
with wind gusts over 35 mph at times.

Early Afternoon-Evening...a very unstable atmosphere evident by
SBCAPEs over 2500 J/Kg, deep layer shear over 45 kts, and PWs
around 1.4" will be in place over our area and this all points
to a classic setup for severe weather. Latest CAMs and 00z HREF
progs suggest convective initiation to occur just west of I-35
in Iowa around 21z with discrete supercells. Very strong
dynamics (70kt 500mb speed max and 60kt 850mb winds) will
support activity quickly growing upscale into a QLCS with
embedded supercells. 0-3 km shear vectors will be oriented line
normal to the front supporting bowing segments with strong
mesos capable of producing tornadoes. This will be a high end
severe threat with all hazards possible, including large hail,
damaging winds, and tornadoes (a few of which could be strong --
EF2+). SPC has expanded the Moderate (level 4 of 5) risk across
most of the CWA with the greatest risk probabilities coming
from wind (45% or greater). There is also a risk of significant
wind gusts greater than 74 mph this evening. Pay close attention
to the weather, have multiple ways to receive warnings, and to
take appropriate action if a warning is issued for your
location.

In addition to the severe threat, a very moist atmosphere with
PWATs near 1.75" will support hourly rain rates of 1-2" with the
strongest storms. While storm motions will be very fast and
residence time for heavy rain will be low along the front, have
kept the flood watch going in our west until 9pm this evening
for ponding and an isolated flash flood threat.

To reiterate, the greatest severe risk today will be from early
evening (5pm) to late evening (11pm) as widespread storms along
a cold front track west to east through the outlook area. Once
the front moves through, the severe threat will quickly
diminish.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Issued at 302 AM CDT Tue May 21 2024

Wednesday...latest forecast models have been trending drier for
this period and have adjusted PoPs accordingly in collaboration
with neighbors. A secondary wave is still expected to track
east across IA but now only bring an increase in clouds during
the day. Afternoon highs will top out in the low to mid 70s,
with much more comfortable humidity levels.

After the wave passes on Wednesday, flow aloft becomes split
again with the northern US under the influence of the northern
branch of the jet stream. High pressure is forecast to lift across
the area at the surface and aloft and bring quiet weather to the
area Wednesday night through Thursday. High temperatures on
Thursday will be warner with temperatures in the mid to upper 70s.

Friday through Monday, a series of disturbances will move across the
area as shortwave energy from a trough in the Pacific Northwest
moves across the area. This will bring daily chances of showers
and storms through the holiday weekend, The weekend will not
be a total washout, but there will be periods of showers and
storms.

&&

.AVIATION /06Z TAFS THROUGH 06Z WEDNESDAY/...
Issued at 1217 AM CDT Tue May 21 2024

Scattered showers and thunderstorms just to the west of CID/DBQ
may impact the terminals prior to 15z. Bulk of this activity
will remain just to the west and lift north through the morning
hours. South winds will increase late this morning and early
afternoon with gusts over 30kts expected. Confidence remains
low on any thunderstorm activity this afternoon impacting the
terminals. Currently, there is less than a 10% chance of
additional storms prior to 21z.

The main impact in the next 24 hours is still expected with
strong storms developing across central IA this afternoon and
tracking east. Some of these storms may become severe, with
potential for significant wind gusts over 65 kts in the
strongest bowing segments. Current guidance maintains these
arriving in the 22-02z time frame at the terminals. Winds will
switch out of the northwest behind the fropa late this evening,
with some guidance hinting at MVFR cigs developing at CID/DBQ
late in the period.

&&

.HYDROLOGY...
Issued at 905 PM CDT Mon May 20 2024

River flood watches have been issued for portions of the
Wapsipinicon, Skunk and Iowa rivers. These river forecasts
incorporate forecasted rainfall for the next 24 hours.
Significant rainfall of 2+ inches is being forecasted in
the headwaters of these basins. This combined with generally
0.5 to 1 inch of forecasted rainfall across the channels of
these rivers into E Iowa is leading to significant rises, and
the potential for minor to moderate flooding on portions of
these rivers over the next 2-7 days. Additional rises are
possible on other rivers, likely mostly within bank. However,
the response on area rivers will all depend on how much rain
occurs in the coming 24-48 hours and the location of the heaviest
rains.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...Flood Watch through this evening for IAZ040-041-051-052-063-
     064.
IL...None.
MO...None.

&&

SHORT TERM...Gross
LONG TERM...Gross
AVIATION...Gross
HYDROLOGY...McClure
Hazardous weather outlook, May 21, 3:15 AM CST, 2 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
415 AM CDT Tue May 21 2024

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-220915-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
415 AM CDT Tue May 21 2024

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

There is a Moderate Risk, or a level 4 out of 5 for severe
weather today for the entire outlook area. All severe hazards will
be possible including damaging winds of 60 to 80 mph, tornadoes,
and large hail. In addition, repeated rounds of thunderstorms may
bring an isolated flash flood risk and ponding of water.

Portions of the Cedar, Skunk, and Wapsipinicon rivers are
experiencing flooding. Please see the latest Flood Statements and
Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed today and tonight.

GENERAL STORM MOTION OF THE DAY:

To the northeast at 55 mph.

Gross

The radar

The Quad Cities radar (KDVN), 145 km away, was scanning. The volume nearest the first event began at 11:45 UTC.

Open the radar archive at this moment

Event by event

55 thunderstorm wind, 9 hail, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Buchanan

When
May 21, 5:45 AM CST
Where
Buchanan County, 2.15 mi WSW of Independence
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.460, -91.920

A large tree down, time estimated from radar data.

Hail, Iowa

When
May 21, 11:43 AM CST
Where
Iowa County, 4.02 mi SSW of Homestead
Measured
1 in hail
Reported by
Public
Coordinates
41.720, -91.910

Reported via Mping.

Hail, Jones

When
May 21, 4:53 PM CST
Where
Jones County, 0.86 mi SE of Anamosa
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.110, -91.270

Thunderstorm Wind, Van Buren

When
May 21, 4:59 PM CST
Where
Van Buren County, 2.6 mi SW of Morris Park
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.840, -91.780

A 4 inch diameter branch ws blown down. Time estimated from radar data.

Hail, Jones

When
May 21, 5:02 PM CST
Where
Jones County, 0.69 mi N of Center Jct
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.130, -91.100

Confirmed spotter report with photo 1 Mile north of Center Junction, Iowa.

Thunderstorm Wind, Jones

When
May 21, 5:08 PM CST
Where
Jones County, 0.69 mi S of Wyoming
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.060, -91.000

Estimated winds also brought down a 3 inch diameter tree branch.

Hail, Cedar

When
May 21, 5:09 PM CST
Where
Cedar County, 0.52 mi E of Rochester
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.670, -91.160

Thunderstorm Wind, Henry

When
May 21, 5:11 PM CST
Where
Henry County, 0.69 mi S of Mt Pleasant
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.960, -91.550

A power pole was broken, and several branches blown down. Time estimated from radar data.

Thunderstorm Wind, Henry

When
May 21, 5:11 PM CST
Where
Henry County, 2.2 mi ESE of Rome
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.970, -91.630

Three to 5 inch diameter branches down. Time estimated from radar data.

Thunderstorm Wind, Buchanan

When
May 21, 5:20 PM CST
Where
Buchanan County, Fairbank
Measured
78 kt (90 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.630, -92.050

Roofs blown off multiple homes in Fairbank. Time estimated from radar data.

Thunderstorm Wind, Buchanan

When
May 21, 5:23 PM CST
Where
Buchanan County, 1.47 mi NNW of Hazleton
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.640, -91.910

Emergency management relayed a wind report.

Thunderstorm Wind, Louisa

When
May 21, 5:35 PM CST
Where
Louisa County, 3.7 mi E of Gladwin
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.360, -91.380

A shed was destroyed.

Thunderstorm Wind, Washington

When
May 21, 5:35 PM CST
Where
Washington County, 0.86 mi SW of Brighton
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.170, -91.830

A large tree limb was blown down. Time estimated from radar data.

Thunderstorm Wind, Benton

When
May 21, 5:36 PM CST
Where
Benton County, 2.16 mi WSW of Garrison
Measured
52 kt (60 mph) measured gust
Reported by
Emergency Manager
Coordinates
42.140, -92.190

Thunderstorm Wind, Dubuque

When
May 21, 5:38 PM CST
Where
Dubuque County, 1.02 mi E of (Dbq)dubuque Muni Ar
Measured
67 kt (77 mph) measured gust
Reported by
ASOS
Coordinates
42.400, -90.700

Measured at Dubuque Airport Asos.

Thunderstorm Wind, Dubuque

When
May 21, 5:39 PM CST
Where
Dubuque County, 1.47 mi NNE of (Dbq)dubuque Muni Ar
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.420, -90.710

Spotter estimated winds, and a tree was blown over.

Hail, Clinton

When
May 21, 5:41 PM CST
Where
Clinton County, 2.48 mi NW of Delmar
Measured
1.5 in hail
Reported by
Public
Coordinates
42.020, -90.660

Report from Mping.

Hail, Cedar

When
May 21, 5:46 PM CST
Where
Cedar County, 2.58 mi E of Tipton
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
41.770, -91.080

Thunderstorm Wind, Cedar

When
May 21, 5:51 PM CST
Where
Cedar County, 1.72 mi SE of Rochester
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
41.650, -91.150

Four semi trailers reported blown over at Interstate 80 exit 265. Time estimated from radar data.

Thunderstorm Wind, Muscatine

When
May 21, 5:52 PM CST
Where
Muscatine County, 2.07 mi W of Atalissa
Measured
61 kt (70 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.570, -91.210

Winds produced debris all over Highway 6, outside of Atalissa.

Thunderstorm Wind, Muscatine

When
May 21, 5:52 PM CST
Where
Muscatine County, 0.86 mi SE of West Liberty
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.570, -91.260

Numerous trees and branches down across West Liberty, Iowa.

Thunderstorm Wind, Buchanan

When
May 21, 5:52 PM CST
Where
Buchanan County, 1.02 mi W of Independence
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.470, -91.900

Widespread tree damage reported to northwest side of Independence, Iowa. Trees uprooted and blown over, roof damage to sheds, and leaning power poles. Time estimated from radar data.

Thunderstorm Wind, Muscatine

When
May 21, 5:52 PM CST
Where
Muscatine County, 0.69 mi S of West Liberty
Measured
61 kt (70 mph) measured gust
Reported by
Emergency Manager
Coordinates
41.570, -91.270

Thunderstorm Wind, Benton

When
May 21, 5:52 PM CST
Where
Benton County, 0.86 mi NE of Norway
Measured
70 kt (81 mph) measured gust
Reported by
Emergency Manager
Coordinates
41.910, -91.910

Thunderstorm Wind, Muscatine

When
May 21, 5:53 PM CST
Where
Muscatine County, 1.04 mi E of Nichols
Measured
61 kt (70 mph) estimated gust
Reported by
Amateur Radio
Coordinates
41.480, -91.300

Trees reported blown down, and power is out on west side of Nichols, Iowa.

Thunderstorm Wind, Benton

When
May 21, 5:55 PM CST
Where
Benton County, 1.38 mi N of Atkins
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
42.000, -91.870

Large 2 foot diameter tree blown down in Atkins.

Thunderstorm Wind, Benton

When
May 21, 5:55 PM CST
Where
Benton County, 1.54 mi E of Atkins
Measured
87 kt (100 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.980, -91.840

A Davis weather station recorded a 100 mph wind gust. Barn nearby blown apart, some roof damage to several structures. Tree branches down, and some pine trees uprooted. Photos confirmed this damage.

Hail, Linn

When
May 21, 5:56 PM CST
Where
Linn County, Beverly
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
41.930, -91.780

Thunderstorm Wind, Cedar

When
May 21, 5:56 PM CST
Where
Cedar County, 0.86 mi NE of Rochester
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.680, -91.160

Estimated wind gust.

Thunderstorm Wind, Cedar

When
May 21, 5:59 PM CST
Where
Cedar County, Tipton
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.770, -91.130

Six to 10 inch diameter tree limbs blown down in Tipton, Iowa.

Thunderstorm Wind, Cedar

When
May 21, 6:00 PM CST
Where
Cedar County, 0.86 mi NE of Bennett
Measured
74 kt (85 mph) estimated gust
Reported by
Public
Coordinates
41.740, -90.970

A report of 15 trees blown over was received. Time estimated from radar data.

Thunderstorm Wind, Cedar

When
May 21, 6:02 PM CST
Where
Cedar County, 2.95 mi NNW of Bennett
Measured
70 kt (81 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.770, -91.000

A roof was blown off a one story home. Debris blown across highway 130 to the north.

Thunderstorm Wind, Cedar

When
May 21, 6:02 PM CST
Where
Cedar County, 2.81 mi N of Bennett
Measured
78 kt (90 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.770, -90.990

Up to 15 utility poles blown down. and a few snapped.

Thunderstorm Wind, Muscatine

When
May 21, 6:03 PM CST
Where
Muscatine County, 2.08 mi SW of Muscatine
Measured
61 kt (70 mph) estimated gust
Reported by
Utility Company
Coordinates
41.400, -91.080

A tree fell on a power line. Time estimated from radar data.

Thunderstorm Wind, Cedar

When
May 21, 6:05 PM CST
Where
Cedar County, 0.86 mi NE of Lowden
Measured
75 kt (86 mph) measured gust
Reported by
COOP Observer
Coordinates
41.860, -90.920

Measured 86 mph winds, with numerous large trees blocking roads in Lowden, Iowa, and roof off country club nearby. Lots of farm out-buildings damaged in surrounding area.

Thunderstorm Wind, Cedar

When
May 21, 6:05 PM CST
Where
Cedar County, 0.86 mi NE of Lowden
Measured
70 kt (81 mph) estimated gust
Reported by
COOP Observer
Coordinates
41.860, -90.920

Still blowing at 50 mph at 711 PM.

Hail, Johnson

When
May 21, 6:08 PM CST
Where
Johnson County, 0.52 mi W of Coralville
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.680, -91.590

Thunderstorm Wind, Linn

When
May 21, 6:08 PM CST
Where
Linn County, 1.24 mi SE of Marion Mc Bride Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.060, -91.610

Numerous large branches blown down. The largest was 17 inches in diameter.

Thunderstorm Wind, Clinton

When
May 21, 6:13 PM CST
Where
Clinton County, 2.58 mi SW of Lost Nation
Measured
78 kt (90 mph) estimated gust
Reported by
Public
Coordinates
41.940, -90.860

Significant wind damage to farm buildings, trees, and farm equipment. Time estimated from radar data.

Thunderstorm Wind, Clinton

When
May 21, 6:14 PM CST
Where
Clinton County, 0.51 mi E of Wheatland
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.830, -90.840

Trees blown down along Highway 30.

Thunderstorm Wind, Johnson

When
May 21, 6:15 PM CST
Where
Johnson County, 0.52 mi E of Solon
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.800, -91.490

Tree limb snapped off, damaging a deck on a house.

Thunderstorm Wind, Jones

When
May 21, 6:16 PM CST
Where
Jones County, 0.86 mi NW of Oxford Mills
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.980, -90.940

Cattle shed was blown over.

Thunderstorm Wind, Clinton

When
May 21, 6:17 PM CST
Where
Clinton County, 0.51 mi E of Lost Nation
Measured
85 kt (98 mph) estimated gust
Reported by
Emergency Manager
Coordinates
41.970, -90.820

Damage to buildings. Time estimated from radar data.

Thunderstorm Wind, Jones

When
May 21, 6:18 PM CST
Where
Jones County, 4.94 mi NNE of Oxford Mills
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.040, -90.910

Large cattle shed roof blown off, which was just rebuilt, and damage to building sides.

Thunderstorm Wind, Jackson

When
May 21, 6:20 PM CST
Where
Jackson County, 0.51 mi E of Maquoketa
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
42.070, -90.670

Report of a tree uprooted. Time estimated from radar data.

Thunderstorm Wind, Linn

When
May 21, 6:21 PM CST
Where
Linn County, 0.51 mi E of Alburnett
Measured
53 kt (61 mph) measured gust
Reported by
Emergency Manager
Coordinates
42.150, -91.610

Thunderstorm Wind, Jackson

When
May 21, 6:25 PM CST
Where
Jackson County, 1.24 mi SE of Maquoketa
Measured
70 kt (81 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.060, -90.660

Large trees blown down, estimated 80 mph winds.

Thunderstorm Wind, Linn

When
May 21, 6:25 PM CST
Where
Linn County, Coggon
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.280, -91.530

Tree, 12 inches in diameter, snapped off. Witnessed by spotter.

Thunderstorm Wind, Jackson

When
May 21, 6:25 PM CST
Where
Jackson County, 0.51 mi E of Maquoketa
Measured
74 kt (85 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.070, -90.670

Numerous large trees and branches down across town. A roof was blown off a building.

Thunderstorm Wind, Clinton

When
May 21, 6:25 PM CST
Where
Clinton County, 0.51 mi E of Delmar
Measured
65 kt (75 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.000, -90.610

Trees and powerlines blown down in Delmar, Iowa.

Thunderstorm Wind, Jackson

When
May 21, 6:25 PM CST
Where
Jackson County, Maquoketa
Measured
63 kt (72 mph) measured gust
Reported by
Department of Highways
Coordinates
42.070, -90.680

Maquoketa, Iowa Rwis station.

Thunderstorm Wind, Jones

When
May 21, 6:30 PM CST
Where
Jones County, 0.86 mi SW of Anamosa
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.110, -91.290

Spotter also had pea hail, and some small branches down.

Thunderstorm Wind, Jackson

When
May 21, 6:30 PM CST
Where
Jackson County, 1.24 mi SW of Bridgeport
Measured
78 kt (90 mph) estimated gust
Reported by
Broadcast Media
Coordinates
42.070, -90.650

Extensive damage reported to the Eagles Club in Maquoketa, Iowa, where the roof was blown off. Debris blown downwind into Fairgrounds.

Thunderstorm Wind, Jackson

When
May 21, 6:32 PM CST
Where
Jackson County, 2.91 mi WSW of Bellevue
Measured
65 kt (75 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.250, -90.420

Trees down, blocking the road into Bellevue State Park and town. Time estimated from radar data.

Thunderstorm Wind, Muscatine

When
May 21, 6:35 PM CST
Where
Muscatine County, 4.84 mi S of Atalissa
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.500, -91.170

Small trees blown down, and several branches.

Thunderstorm Wind, Delaware

When
May 21, 6:36 PM CST
Where
Delaware County, 2.76 mi S of Ryan
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.310, -91.480

Spotter estimated wind gust.

Thunderstorm Wind, Dubuque

When
May 21, 6:38 PM CST
Where
Dubuque County, 0.86 mi SW of Bernard
Measured
70 kt (81 mph) estimated gust
Reported by
Emergency Manager
Coordinates
42.310, -90.840

Semi blown over with the driver trapped inside, just west of Bernard, Iowa. Farm |out-buildings down on multiple farms.

Funnel Cloud, Muscatine

When
May 21, 6:39 PM CST
Where
Muscatine County, Moscow
Reported by
Law Enforcement
Coordinates
41.580, -91.080

Law enforcement reported a possible funnel cloud.

Thunderstorm Wind, Jackson

When
May 21, 6:44 PM CST
Where
Jackson County, 3.14 mi WSW of Bellevue
Measured
74 kt (85 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.260, -90.430

A 40ft tall radio tower brought down in the wind.

Thunderstorm Wind, Cedar

When
May 21, 6:45 PM CST
Where
Cedar County, 1.72 mi NW of Lime City
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.670, -91.100

Photo of a power pole leaning over a gravel road sent by spotter.

Thunderstorm Wind, Jackson

When
May 21, 6:45 PM CST
Where
Jackson County, Preston
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
42.050, -90.400

Thunderstorm Wind, Dubuque

When
May 21, 6:54 PM CST
Where
Dubuque County, 0.86 mi SE of Balltown
Measured
80 kt (92 mph) measured gust
Reported by
Emergency Manager
Coordinates
42.620, -90.840

Emergency management relayed a report of 92 mph winds from a home weather station. Time estimated from radar data.

Hail, Cedar

When
May 21, 6:55 PM CST
Where
Cedar County, 0.86 mi NE of Bennett
Measured
1.75 in hail
Reported by
Social Media
Coordinates
41.740, -90.970

Public report of golf ball size hail. Time estimated from radar data.

Thunderstorm Wind, Jones

When
May 21, 6:59 PM CST
Where
Jones County, 0.64 mi SSE of Amber
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.121, -91.176

Spotter reported power lines down. Time estimated from radar data.

Thunderstorm Wind, Clinton

When
May 21, 7:11 PM CST
Where
Clinton County, 2.05 mi W of Delmar
Measured
53 kt (61 mph) measured gust
Reported by
Trained Spotter
Coordinates
42.000, -90.660

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2024Every state in 2024This day in weather historyWarnings in Iowa, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1174603, 1174539, 1174541, 1174616, 1174542, 1174625, 1174543, 1174615, 1174622, 1174605, 1174644, 1174606, 1174611, 1174640, 1174628, 1174561, 1174545, 1174546, 1174607, 1174550, 1174584, 1174620, 1174629, 1174630, 1174551, 1174599, 1174642, 1174547, 1174631, 1174552, 1174610, 1174623, 1174647, 1174627, 1174568, 1174633, 1174548, 1174600, 1174614, 1174581, and more.